Myelinolysis following the treatment of Addisonian crisis
HA Lockett, JC Smith, RG Dyer & NJK Crook
Myelinolysis is a recognised complication following over-rapid correction of hyponatraemia. However, the risk of myelinolysis following the treatment of Addisonian crisis is rarely reported. We report 2 cases of primary adrenal insufficiency (PAI) both associated with severe hyponatraemia. In the first case, myelinolysis developed following treatment with corticosteroids and isotonic saline in line with current recommendations. In the second case, deliberately cautious correction of hyponatraemia led to an uncomplicated recovery.
Case 1: A 26 year old female was admitted with vomiting, dizziness and hypotension. Serum sodium was 97millimols per litre. There were inadequate responses to both short and long synacthen tests confirming PAI. Intravenous hydrocortisone and 0.9 percent saline were administered, leading to initial clinical improvement. However, four days later she developed quadraparesis and a pseudobulbar palsy. In the first 17 hours of admission serum sodium had risen by 17millimols per litre. Magnetic resonance imaging of the brain confirmed myelinolysis.
Case 2: A 22 year old male was admitted with abdominal pain, hypotension and hyper-pigmentation. Serum sodium was 101millimols per litre. Serum cortisol was less than 10nanomols per litre and plasma ACTH 189nanograms per litre, confirming PAI. Intravenous hydrocortisone was administered and intravenous fluids (0.9 percent saline, 0.45 percent saline and 5 percent dextrose) were carefully managed to allow slow correction of hyponatraemia over a 5 day period. The maximum rise in sodium over 24 hours was 11millimols per litre. He made an uncomplicated recovery.
These cases highlight the importance of careful correction of hyponatremia in PAI. Glucocorticoids may promote a rapid diuresis with a rise in serum sodium. This may need to be offset with the use of hypotonic intravenous fluids to prevent over-rapid correction of hyponatraemia, thus minimising the risk of myelinolysis.